Alert archive / Utah / Wind Advisories in 2025
Wind Advisory 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Jun 22, 2025, 12:06 AM MDT for Washington County, Utah. It took effect at Jun 22, 2025, 1:00 AM MDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2025, 12:06 AM MDT (06:06 UTC)
- In effect from
- Jun 22, 2025, 1:00 AM MDT
- Expired
- Jun 22, 2025, 6:00 AM MDT
- In force
- 5 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 6.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4518 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WWUS75 KSLC 220606 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1206 AM MDT Sun Jun 22 2025 UTZ123-221200- /O.NEW.KSLC.WI.Y.0019.250622T0700Z-250622T1200Z/ Lower Washington County- Including the following locations - Ivins, Hurricane, and St George 1206 AM MDT Sun Jun 22 2025 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT EARLY THIS MORNING... * WHAT...North to northeast gap winds of 25 to 35 mph with gusts to 55 mph. * WHERE...Portions of Lower Washington County including the I-15 corridor through Black Ridge Canyon along with Leeds, Toquerville, La Verkin and Hurricane, in addition to the Beaver Dam Wash. This does not include the city of St George. * WHEN...Until 6 AM MDT early this morning. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MPS
1 follow-up statement
145 WWUS75 KSLC 221158 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 558 AM MDT Sun Jun 22 2025 UTZ123-221300- /O.EXP.KSLC.WI.Y.0019.000000T0000Z-250622T1200Z/ Lower Washington County- Including the following locations - Ivins, Hurricane, and St George 558 AM MDT Sun Jun 22 2025 ...WIND ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING... Winds are gradually diminishing this morning across lower Washington County, thus the Wind Advisory will be allowed to expire. Occasional gusts near 40 mph will persist through Black Ridge Canyon as well as the Beaver Dam Wash through 9am. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MPS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Jun 21, 3:20 PM MDT, 8 hours 46 minutes earlier.
Area forecast discussion, Jun 21, 3:20 PM MDT, 8 hours 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
320 PM MDT Sat Jun 21 2025
.SYNOPSIS...A strong reinforcing cold front will sweep through the
area overnight, bringing a period of gusty northwest winds and
much colder air. Additionally, this will result in the development
of some showers across northern Utah overnight. After a cold day
Sunday, a gradual warmup takes place through the next week.
&&
.SHORT TERM (Through 12Z/6AM Monday)...A broad and anomalously deep
trough currently extends from roughly Canada southward into the
Great Basin. An initial cold front associated with this feature
resulted in cooler temperatures settling in behind it in northern
Utah this afternoon, while ahead of it the remainder of the area
continues to see strong southwesterly winds, low relative
humidity, and areas of critical fire weather accordingly.
A more marked shortwave impulse within the broader scale trough
will continue to pivot towards the forecast region this evening
into the overnight hours, pushing a strong reinforcing cold front
in as a result. The surge of of the cold airmass associated with
this front will result in a tightened pressure gradient as it
passes and in the following hours, which will drive another period
of reinvigorated strong northwesterly winds. Current guidance
suggests this enters NW UT by around 5pm, making it to the Wasatch
Front around 8pm, and continuing southward thereafter through the
night. Guidance continues to show potential for wind gusts to or
in excess of 45 mph, especially across northwest Utah through the
West Desert, and particularly for areas downstream of adjacent
terrain features. One area of impact that is noted would be I-80
near Wendover, where yesterday's frontal passage resulted in a
period of very strong crosswinds. As such, have issued a Wind
Advisory. Held off on a more expansive one which would cover the
remainder of Box Elder County down through Utah Valley due to a
little less confidence of how long these gusts last and the exact
magnitude, but there is expected to be a period of moderately
strong gusts with the front. In particular, was somewhat concerned
about the potential for some downslope enhancement into Utah
Valley, but held off on headlines for now and plan to let the
evening crew monitor.
In addition to the intrusion of the very cold airmass following
the frontal passage, there continues to appear sufficient
forcing/moisture to result in precipitation to develop and move
through northern Utah late this evening into early Sunday morning.
In fact, GFS derived lake effect guidance continues to show
probabilities up to 60% for some lake enhanced showers downstream
the Great Salt Lake and Utah Lake, given the stark difference
between the cold airmass and relative warmth of the lakes. With
snow levels dropping as low as 7000 ft MSL or so, higher
elevations may even see flakes. Ultimately there isn't too much
moisture to work with, so total QPF overall remains quite low.
On Sunday, the colder airmass will more or less settle into the
rest of the forecast region. This will lead to a very non-
summerlike day, with afternoon high temperatures around 10 to 20
degrees below climatological normal. Across the Wasatch Front for
example forecast high marks range from the upper 60s to low 70s.
Instead of heading to the mountains to escape the heat, you may
want to grab a jacket if that's where your plans happen to take
you. Aside from the cool temperatures, the positioning of the
trough along with a little bit of lingering moisture will allow
for the development of a few isolated to scattered showers,
primarily at areas near the UT/ID border. With the cooler airmass
remaining in place overnight into Monday morning, conditions even
carry potential to allow for the development of some patchy frost
in areas of the Cache Valley and Wasatch Back.
.LONG TERM (After 12Z/6AM Monday), Issued 431 AM MDT...
A cooler than normal airmass will lead to chilly Monday morning
lows as temperatures dip down into the 40s across most valley
locations with near freezing temperatures for areas of the Wasatch
Back, Bear River Valley, and SW Wyoming. A longwave trough across
the west is responsible for the cooler airmass, and a trailing
wave will move through on Tuesday before ejecting to the
northeast. This will result in continued cooler than normal
temperatures on Monday and Tuesday with a small chance of some
convection on Tuesday as better forcing interacts with a bit of
moisture. Only 22% of ensemble members have QPF associated with
this passing wave, whereas the remaining 78% of members keep
things a bit too dry to develop any convection, aside from some
rogue high elevation convection.
Towards the middle to end of next week the jet stream pushes to
the north with some troughs moving by to the north. This will
prevent any highly amplified ridging from becoming established
across the west, but conditions will remain dry with a gradual
warming trend. Temperatures by the end of the week climb a few
degrees back above normal, but winds will remain weaker compared
to the past couple of days due to the lack of any substantial
pressure gradient.
&&
.AVIATION...KSLC...Post-frontal northwesterly winds continue this
afternoon, with enhanced gusts over 20kt between 21-07z.
Otherwise, winds taper off thereafter with increased chances for
rain showers to impact the terminal between 07-12z Sunday. This
may lead to brief periods of mountain obscuration.
.REST OF UTAH AND SOUTHWEST WYOMING...A dry cold front stalled
across central Utah will keep winds lighter out of the north for
the northern half of the airspace and gusty out of the southwest
across the southern half. VFR conditions will persist for all
regional terminals, except KBCE where wildfire smoke could lower
VIS to MVFR/IFR at times.
&&
.FIRE WEATHER...A cold frontal boundary remains draped from roughly
west central Utah northeastward into southwest Wyoming this
afternoon. At areas ahead of/south of this front, strong
southwesterly winds and very low relative humidity values continue
to drive widespread critical fire weather conditions. A
reinforcing cold front driven by an anomalously cold airmass will
begin to sweep southward through Utah by Saturday evening,
continuing southward into the overnight hours. The passage of this
front will be marked with a sharp wind shift favoring the
northwest, and the intrusion of the colder airmass. While
overnight recoveries will be briefly improved tonight, the lack of
moisture with this system will result in very low relative
humidity values once again Sunday. Winds Sunday will favor a more
westerly direction with more modest gusts up to 25 mph or so,
leading to more isolated pockets of elevated fire weather
conditions. The highest chance of near critical conditions is
noted across southern and eastern Utah.
Through the upcoming week a gradual warming trend will take place
and the dry conditions will be maintained. Day to day winds and
gusts appear more modest, but with some gusts in the 20-30 mph and
a continuation of very low relative humidity values, areas of
elevated to near critical fire weather conditions are expected.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until midnight MDT tonight for UTZ101-102.
Red Flag Warning until midnight MDT tonight for UTZ482>484-489-
492>498.
Wind Advisory until midnight MDT tonight for UTZ114>116-118>123-
126>131.
WY...None.
&&
SHORT TERM...Warthen
LONG TERM...Mahan
AVIATION...Whitlam
FIRE WEATHER...Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.